Arkansas, 2011

Flood and Hail in Arkansas, September 18, 2011

September 18, 2011 · NWS SHV · 5 events in 3 counties and zones

Scattered severe thunderstorms developed over Southeast Oklahoma, Southwest Arkansas, and extreme Northwest Louisiana during the late afternoon and evening of the 18th. These storms developed in a very warm, moist, and unstable atmosphere, near a weak inverted surface trough that extended southeast across the area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$20,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SHV wrote it up.

Scattered severe thunderstorms developed over Southeast Oklahoma, Southwest Arkansas, and extreme Northwest Louisiana during the late afternoon and evening of the 18th. These storms developed in a very warm, moist, and unstable atmosphere, near a weak inverted surface trough that extended southeast across the area. Large hail and isolated instances of damaging winds were reported from these storms initially, before a wider area of severe thunderstorms developed later in the evening across extreme Northeast Texas, ahead of a large trough of low pressure digging south into the Southern Plains. These storms rapidly surged southeast across the remainder of East Texas, Northwest Louisiana, and extreme Southwest Arkansas during the evening, resulting in numerous reports of wind damage. They weakened shortly before midnight on the 19th, due to the much more stable atmospheric environment in place.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before the first event at Sep 18, 2:45 PM CST, 1 hour 37 minutes earlier.

Area forecast discussion, Sep 18, 2:45 PM CST, 1 hour 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
345 PM CDT SUN SEP 18 2011

.DISCUSSION...
CONVECTION EXPECTED TO INCREASE ACROSS THE CWA THIS EVENING
IN RESPONSE TO INCREASING INSTABILITY AND APPROACHING UPPER LEVEL
SHORT WAVE. CONVECTION MAY CONTINUE WELL INTO THE NIGHTTIME HOURS
AS A COLD FRONT MOVES INTO SOUTHEAST OKLAHOMA BY MIDNIGHT. A FEW
OF THE STORMS MAY BECOME SEVERE WITH A LARGE HAIL AND DAMAGING
WIND POSSIBLE...MAINLY ACROSS THE NORTHWEST ZONES.

RAIN CHANCES WILL END FROM NORTHWEST TO SOUTHEAST EARLY MONDAY AS
THE COLD FRONT BRINGS DRIER AND MORE STABLE AIR INTO THE REGION.
HOWEVER...STILL LOOKS LIKE THE FRONT WILL STALL ACROSS THE
SOUTHEAST ZONES UNTIL THE UPPER TROUGH FINALLY CLEARS THE AREA ON
TUESDAY.

THE NEXT CHANCE OF RAIN WILL BE WEDNESDAY NIGHT INTO THURSDAY AS
THE FRONT RETURNS AS A WARM FRONT AHEAD OF THE NEXT SYSTEM. ANOTHER
COLD FRONT WILL CROSS THE AREA EARLY THURSDAY. THIS FRONT WILL
HAVE MUCH LESS MOISTURE TO WORK WITH SO KEEPING POPS IN THE 30 TO
40 PERCENT RANGE FOR NOW. DRY WEATHER EXPECTED FRIDAY THROUGH NEXT
WEEKEND.

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  71  86  65  88  66 /  70  50  10  10  10
MLU  71  88  64  87  64 /  70  60  40  20  20
DEQ  66  83  55  87  57 /  60  20  10  10  10
TXK  70  84  61  86  61 /  70  30  10  10  10
ELD  69  85  61  86  60 /  70  50  20  10  10
TYR  72  86  63  88  64 /  60  20  10  10  10
GGG  71  86  62  88  63 /  70  30  10  10  10
LFK  73  89  66  91  66 /  50  50  20  20  20

&&

.AVIATION...
CONDITION IMPROVING FM W TO E IN THE WAKE OF THE WARM FRONT.
A SHORT WAVE UPPER DISTURBANCE HAS THE NEXT ROUND OF CONVECTION AT
KLFK/S DOORSTEP AND WILL AFFECT MANY TERMINALS THIS P.M. WITH
HEATING. THE COLD FRONT AND IT/S LONG WAVE TROUGH ARE MAKING
PROGRESS ACROSS THE HIGH PLAINS AND WILL CONTINUE UNSETTLED WEATHER
OVERNIGHT/EARLY MONDAY. S/SW WINDS AROUND 12 KTS OR LESS ARE
EXPECTED TO PREVAIL THIS CYCLE...BCMG N MON AFTERNOON. FOR
TODAY...VFR EXPECTED WITH PERIODIC REDUCTIONS TO MVFR OR LOWER
CIGS/VSBYS DUE TO CONVECTION WITH GUSTS TO 30-40KTS NEAR DOWNPOURS.
/24/

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
LA...NONE.
OK...NONE.
TX...NONE.
&&

14/24
Hazardous weather outlook, Sep 18, 10:47 AM CST, 5 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SHREVEPORT LA
1147 AM CDT SUN SEP 18 2011

ARZ050-051-059-060-070-OKZ077-TXZ096-097-108>112-124>126-136>138-
191100-
SEVIER-HOWARD-LITTLE RIVER-HEMPSTEAD-MILLER-MCCURTAIN-RED RIVER-
BOWIE-FRANKLIN-TITUS-CAMP-MORRIS-CASS-WOOD-UPSHUR-MARION-SMITH-
GREGG-HARRISON-
1147 AM CDT SUN SEP 18 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
ARKANSAS...SOUTHEAST OKLAHOMA AND NORTHEAST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...
ADDITIONAL THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON
ACROSS SOUTHEAST OKLAHOMA...ADJACENT SOUTHWEST ARKANSAS AND
PORTIONS OF NORTHEAST TEXAS NORTH OF INTERSTATE 20. FORECAST
INSTABILITY AND SHEAR ARE SUFFICIENT TO SUPPORT A FEW SEVERE
STORMS...WITH LARGE HAIL AND DAMAGING WIND. THE SEVERE WEATHER
THREAT MAY LAST INTO THE EVENING HOURS...WITH THE ACTIVITY
GRADUALLY DIMINISHING OVERNIGHT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...
NO HAZARDOUS WEATHER EXPECTED.

.SPOTTER INFORMATION STATEMENT...
THE ACTIVATION OF HAM RADIO OPERATORS...STORM SPOTTERS...OR
EMERGENCY MANAGEMENT PERSONNEL MAY BE NEEDED THIS AFTERNOON
INTO TONIGHT.

ARZ061-071>073-LAZ001>006-010>014-017>022-TXZ149>153-165>167-
191100-
NEVADA-LAFAYETTE-COLUMBIA-UNION AR-CADDO-BOSSIER-WEBSTER-
CLAIBORNE-LINCOLN-UNION LA-DE SOTO-RED RIVER-BIENVILLE-JACKSON-
OUACHITA-SABINE LA-NATCHITOCHES-WINN-GRANT-CALDWELL-LA SALLE-
CHEROKEE-RUSK-PANOLA-NACOGDOCHES-SHELBY-ANGELINA-SAN AUGUSTINE-
SABINE TX-
1147 AM CDT SUN SEP 18 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ARKANSAS...SOUTHWEST ARKANSAS...NORTH CENTRAL LOUISIANA...
NORTHWEST LOUISIANA...EAST TEXAS AND NORTHEAST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION NOT EXPECTED THROUGH TONIGHT.

In the hours before

Special weather statement, Sep 18, 2:25 PM CST, 1 hour 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
325 PM CDT SUN SEP 18 2011

TXZ112-126-138-182100-
CASS-HARRISON-MARION-
325 PM CDT SUN SEP 18 2011

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY...EFFECTIVE UNTIL 400 PM CDT...FOR THE FOLLOWING
COUNTIES...

IN NORTHEAST TEXAS...
     HARRISON...MARION AND CASS...

INCLUDING THE FOLLOWING LOCATIONS...
     BEREA...JEFFERSON...KILDARE...LINDEN...LODI...SMITHLAND AND
     WOODLAWN...

AT 321 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
DETECTING A STRONG THUNDERSTORM NEAR JEFFERSON...OR 14 MILES NORTH OF
MARSHALL...MOVING NORTHEAST NEAR 25 MPH.

PEA SIZE HAIL...AND WINDS 30 TO 40 MPH ARE EXPECTED WITH THIS STORM.

24
Special weather statement, Sep 18, 2:29 PM CST, 1 hour 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
329 PM CDT SUN SEP 18 2011

LAZ018-019-182100-
NATCHITOCHES-WINN-
329 PM CDT SUN SEP 18 2011

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY...EFFECTIVE UNTIL 400 PM CDT...FOR THE FOLLOWING
PARISHES...

IN NORTHWEST LOUISIANA...
     NATCHITOCHES...
IN NORTH CENTRAL LOUISIANA...
     WINN...

INCLUDING THE FOLLOWING LOCATIONS...
     CAMPTI AND NATCHITOCHES...

AT 327 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
DETECTING A STRONG THUNDERSTORM NEAR NATCHITOCHES...MOVING NORTHEAST
AT 10 MPH.

PEA SIZE HAIL...AND WINDS 30 TO 40 MPH ARE EXPECTED WITH THIS STORM.

24
Special weather statement, Sep 18, 3:30 PM CST, 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
430 PM CDT SUN SEP 18 2011

LAZ002-003-182215-
BOSSIER-WEBSTER-
430 PM CDT SUN SEP 18 2011

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY...EFFECTIVE UNTIL 515 PM CDT...FOR THE FOLLOWING
PARISHES...

IN NORTHWEST LOUISIANA...
     BOSSIER AND WEBSTER...

INCLUDING THE FOLLOWING LOCATIONS...
     COTTON VALLEY...SAREPTA AND SHONGALOO...

AT 430 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
DETECTING A STRONG THUNDERSTORM 3 MILES WEST OF COTTON VALLEY...OR
13 MILES SOUTH OF SPRINGHILL...MOVING NORTHEAST AT 20 MPH.

NICKEL SIZE HAIL...AND WINDS 40 TO 50 MPH ARE EXPECTED WITH THIS
STORM. SHOULD THIS STORM INTENSIFY...A SEVERE THUNDERSTORM WARNING
WILL BE NEEDED.

15
Special weather statement, Sep 18, 3:53 PM CST, 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
453 PM CDT SUN SEP 18 2011

ARZ050-051-182230-
HOWARD-SEVIER-
453 PM CDT SUN SEP 18 2011

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY...EFFECTIVE UNTIL 530 PM CDT...FOR THE FOLLOWING
COUNTIES...

IN SOUTHWEST ARKANSAS...
     HOWARD AND SEVIER...

INCLUDING THE FOLLOWING LOCATIONS...
     BEN LOMOND...MINERAL SPRINGS AND NASHVILLE...

AT 452 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
DETECTING A STRONG THUNDERSTORM NEAR BEN LOMOND...OR 12 MILES NORTH
OF ASHDOWN...MOVING NORTHEAST AT 15 MPH.

PENNY TO NICKEL SIZE HAIL...AND WINDS 40 TO 50 MPH ARE EXPECTED WITH
THIS STORM. SHOULD THIS STORM INTENSIFY...A SEVERE THUNDERSTORM
WARNING WILL BE NEEDED.

15
Special weather statement, Sep 18, 4:07 PM CST, 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
507 PM CDT SUN SEP 18 2011

ARZ072-182300-
COLUMBIA-
507 PM CDT SUN SEP 18 2011

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY...EFFECTIVE UNTIL 600 PM CDT...FOR THE FOLLOWING
COUNTY...

IN SOUTHWEST ARKANSAS...
     COLUMBIA...

INCLUDING THE FOLLOWING LOCATIONS...
     ATLANTA...EMERSON AND VILLAGE...

AT 507 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
DETECTING A STRONG THUNDERSTORM ABOUT 2 MILES NORTHEAST OF
SHONGALOO...OR 11 MILES EAST OF SPRINGHILL...MOVING NORTHEAST AT 20
MPH.

DIME TO PENNY SIZE HAIL...AND WINDS 40 TO 50 MPH ARE EXPECTED WITH
THIS STORM. SHOULD THIS STORM INTENSIFY...A SEVERE THUNDERSTORM
WARNING WILL BE NEEDED.

15
Local storm report, Sep 18, 4:16 PM CST, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
516 PM CDT SUN SEP 18 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0401 PM     TSTM WND DMG     3 NNW SHREVEPORT        32.51N 93.82W
09/18/2011                   CADDO              LA   LAW ENFORCEMENT

            OLD MOORINGSPORT ROAD AND EDS BLVD, TWO TREES DOWN.

&&

25

The radar

The Western Arkansas radar (KSRX), 153 km away, was scanning. The volume nearest the first event began at 22:22 UTC.

Open the radar archive at this moment

Event by event

2 hail, 2 thunderstorm wind, 1 flood. Local standard time, as filed.

Hail, Howard

When
September 18, 4:22 PM CST
Where
Howard County, 2.82 mi SSW of Rosedale
Measured
1.75 in hail
Reported by
Emergency Manager
Coordinates
33.940, -94.030

Golfball sized hail was reported at Hwy. 371 and Hwy. 26.

Hail, Sevier

When
September 18, 7:14 PM CST
Where
Sevier County, 0.9 mi NW of Horatio
Measured
1.5 in hail
Reported by
Emergency Manager
Coordinates
33.940, -94.360

Thunderstorm Wind, Little River

When
September 18, 7:45 PM CST
Where
Little River County, 2.07 mi N of Foreman
Measured
54 kt (62 mph) estimated gust
Reported by
Law Enforcement
Coordinates
33.750, -94.400

Trees were downed which knocked out power to much of Foreman, Arkansas on Hwy. 41.

Thunderstorm Wind, Little River

When
September 18, 8:00 PM CST
Where
Little River County, 0.57 mi W of Arden
Measured
54 kt (62 mph) estimated gust
Reported by
State Official
Coordinates
33.680, -94.290

Trees were downed in the Arden community. Widespread power outages were reported in the western portion of the county.

Flood, Sevier

When
September 18, 8:00 PM CST to 10:00 PM CST
Where
Sevier County, 1.26 mi WNW of Horatio to 0.57 mi N of Horatio
Cause
Heavy Rain
Property damage
$20,000
Reported by
Emergency Manager
Coordinates
33.939, -94.370

The Horatio Grocery Store located at Main and Hwy. 41 was flooded. Emergency manager reported over 5 inches of rain in just a few hours.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2011Every state in 2011This day in weather historyWarnings in Arkansas, September 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 338986, 338988, 338990, 338992, 338993.